The incidence of cardiovascular disease (CVD) is greater in people living with HIV due to a higher prevalence of traditional cardiovascular (CV) risk factors, the HIV virus itself, and antiretroviral (ARV) exposure. Studies evaluating the effects of nucleoside reverse transcriptase inhibitors (NRTIs) have identified abacavir (ABC) as a potential independent risk factor for acute myocardial infarction (AMI). However, results from multiple studies and meta-analyses are conflicting and the true risk remains unclear.
In 2008, the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) cohort group found a correlation between recent exposure to ABC (currently or within the previous 6 months) and the development of AMI. Using data from 33,347 adult participants with prospective 10-year follow-up, investigators found a 90% increase in risk for AMI in participants who had recently used ABC compared with individuals who had not.1 This increased risk was also seen with didanosine (DDI) — a 49% increase in risk — but not with other NRTIs. Of note, the D:A:D study is an observational study, definitively not designed to establish causation, and the data produced by this study were solely analysed for consistency and meant to be extrapolated only for risk assessments.
There is considerable speculation about this result since there is concern that a channelling bias may account for the observed effect. ABC is preferentially used in chronic kidney disease (CKD) as an alternative to tenofovir disoproxil fumerate (TDF), which is frequently stopped when glomerular filtration rates fall below 60mL/minute/1.73m2 due to fears of nephrotoxicity.
As CKD is an independent risk factor for CVD, this is a highly significant confounder. In addition, as in all observational studies, the characteristics of patients starting the drug of interest are likely to differ significantly, and while known confounders can be measured and adjusted for, unknown or unmeasurable confounders cannot. Random assignment of patients to groups receiving the drug of interest is the most effective way to control for a confounding bias and establish a causal relationship.
A dedicated randomized controlled trial (RCT) addressing the CV risk of ABC is lacking. The 2007-2008 STEAL study randomly assigned 357 patients to receive either emtricitabine/tenofovir disoproxil fumarate (TDF-FTC) or ABC/lamivudine (ABC-3TC) with virologic failure as the primary end point. However, the study found a higher incidence of combined CV events in the ABC-3TC group as a secondary outcome.4 This finding has not, however, been supported by most other RCTs and subsequent meta-analyses of these studies.2,3 Study participants are often young, ART-naïve, and have few co-morbidities and therefore low MI rates, suggesting that these studies may be underpowered to demonstrate an effect.
A 2016 updated analysis of the same 2008 D:A:D cohort found that there was a decrease in prescribing patterns for ABC reflecting a concern for patients with CVD risk.4 However, despite a reduction in ABC initiation in patients at high-risk for CVD, the association between current use and AMI risk was unchanged after adjustment for the other known risk factors. Sabin, et al,4 showed a 98% increase in MI rate (adjusted risk ratio [aRR], 1.98; 95% CI, 1.72 – 2.29), and no differences between the pre- and post-March 2008 time periods. This finding increases the confidence that the concern for channelling bias in the D:A:D study may not fully account for the observed effect.
In addition to these clinical studies, there is considerable scientific literature seeking to establish the pathogenesis of the potential adverse effects of ABC. Candidate mechanisms include an ABC-induced vascular wall inflammation, impairment of endothelial function, and platelet hyper-reactivity with supporting evidence from in vitro or in vivo animal studies. These findings arguably lend credence to the purported association between CVD and ABC.
Infectious Disease Advisor interviewed Josep M Llibre, MD, clinical researcher at the Fight AIDS Foundation (Fundació Lluita contra la SIDA) in the HIV Unit of the Germans Trias i Pujol University Hospital, Barcelona, Spain, and one of the researchers in a recent review on this topic.5
Infectious Disease Advisor: Do you think it is appropriate to avoid ABC use in patients considered at high risk for CVD with the current available evidence?
Dr Llibre: No. Despite being commonly cited in guidelines, the unsolved question is whether or not ABC is associated with AMI. The increase in risk was similar in people at low, intermediate, or high CVD risk. Therefore, if there is an association, the use of ABC should be avoided in all subjects independently of the CV risk. This is a recommendation that is not based on scientific evidence.
Infectious Disease Advisor: Is a purpose-designed RCT needed to properly inform clinical practice about the abacavir safety?
Dr Llibre: Such a trial is very much needed but it is highly improbable that it will be undertaken. It would require a large number of participants and long-term follow-up of up to 5 years. I would suggest updating the meta-analysis conducted by the FDA3 with new trials that have included ABC.
At present, it is difficult to form a strong conclusion about the extent, if any, of the CV risk with ABC use. The wide spectrum of results from analyses of same cohorts only increases the confusion of many physicians about this issue and their mistrust in observational cohort analyses.5
The absence of an appropriate study leaves the responsible clinician with a conundrum: avoiding ABC use in patients at high CV risk seems prudent, but may lead to unnecessary exposure to the renal and bone toxicities of TDF, the most common alternative treatment. But, with the data on CVD risk associated with ABC use going to both extremes, it simultaneously may contradict all ideas of non-maleficence.
This question is likely to be of growing concern in an aging HIV patient population.
Josep M Llibre has served as an advisor or speaker or has been awarded grants for clinical research from Gilead Sciences, Merck Sharp & Dohme, ViiV Healthcare, Bristol-Myers Squibb, and Janssen-Cilag.
- Group DADS, Sabin CA, Worm SW, et al. Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV infected patients enrolled in the D:A:D study: a multi-cohort collaboration. Lancet. 2008;371(9622):1417-1426.
- Brothers C H, Hernandez J E, Cutrell AG, et al. (2009). Risk of myocardial infarction and abacavir therapy: no increased risk across 52 GlaxoSmithKline-sponsored clinical trials in adult subjects. J Acquir Immune Defic Syndr. 2009;51(1):20-28.
- Ding X, Andraca-Carrera E, Cooper C, et al. No association of abacavir use with myocardial infarction: findings of an FDA meta-analysis. J Acquir Immune Defic Syndrom. 2012;61(4):441-447.
- Sabin C A, Reiss P, Ryom L, et al. (2016). Is there continued evidence for an association between abacavir usage and myocardial infarction risk in individuals with HIV? A cohort collaboration. BMC Medicine. 2016;16:61.
- Llibre J M, Hill A. Abacavir and cardiovascular disease: a critical look at the data. Antiviral Res. 2016;12:116-121.
This article originally appeared on Infectious Disease Advisor